Florida, 2017

Wildfire in Florida, April 6 to 30, 2017

April 6 to 30, 2017 · NWS JAX · 1 event in 1 county or zone

5 miles NE of the Eddy Tower in John Bethea State Forest. The fire grew rapidly over about 1 week to over 8,000 acres and a National Incident Management Team was deployed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning caused a wildfire on April 6th about 2.5 miles NE of the Eddy Tower in John Bethea State Forest. The fire grew rapidly over about 1 week to over 8,000 acres and a National Incident Management Team was deployed. The fire continue to grow through April and into May with several days of large growth driven in mid to late April by strong east coast sea breeze winds and a push to the west. In late April and into early May a prolonged period of dry WNW flow and above normal temperatures supported large fire growth. The fire burned out of the swamp in early May and made a run toward the town of St. George where evacuations were ordered. By mid-May, diurnally driven warm season convection started to increase with waves of rainfall bringing needed rainfall across the fire site. Daily rainfall continue through early June with periods locally heavy rainfall helping suppress active fire growth but hindering containment efforts due to heavy rainfall causing dangerous dirt/sand roads for heavy equipment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 6, 2:02 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 6, 2:02 PM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
302 PM EDT Thu Apr 6 2017

.NEAR TERM.../THROUGH FRIDAY/...

Low pressure will continue to move Northeast Tonight as high
pressure builds from the West. The pressure gradient between these
two features will continue to produce elevated winds. The winds will
diminish tonight, and lose much of the gustiness this evening after
sunset, but will pick back up again tomorrow with mixing following
sunrise. Skies are expected to be sunny Friday, with temperatures
below seasonal averages.

&&

.SHORT TERM.../SATURDAY AND SUNDAY/...
Heights will begin rising Saturday as the upper level ridging
builds across the Gulf of Mexico. Dry northwesterly flow aloft
will continue though a weak shortwave trough will move into the
Atlantic in the mean flow. Near normal temperatures are expected
Saturday, and slightly above normal temperatures expected Sunday
(around 80). This will do little more than increase clouds some.
Surface high pressure will build across the Carolina Coast in
begin an onshore flow pattern that will persist for most of next week.

.LONG TERM.../MONDAY THROUGH THURSDAY/...
Upper level ridging will remain over the Gulf of Mexico or
overhead through the week. At best, a slight chance for some
coastal showers will return mid-week, otherwise dry and pleasant
conditions are expected with highs in the 80s and lows in the 50s.

&&

.AVIATION...
Winds will diminish this evening, then become gusty once again after
sunrise Friday. However, winds are not expected to be as strong
Friday. VFR conditions will persist this 18z TAF period.

&&

.MARINE...

A tight pressure gradient between departing low pressure and
building high pressure will result in elevated conditions into
Friday. High pressure will build overhead Saturday through Sunday,
resulting in fairly light winds. High pressure will then be
Northeast of the region through the middle of next week.

RIP CURRENTS:  Low risk through Friday.

&&

.FIRE WEATHER...
A much drier airmass is present this afternoon. This, combined
with gusty winds out of the west to northwest presents elevated
to critical fire weather concerns on the weather side. However,
with widespread recent rainfall across southeast Georgia and
northeast Florida, this should dampen fire weather concerns for
most locations. Forecast ERC values still remain high enough in
northeast Florida to warrant the mention of at least elevated fire
weather concerns today and tomorrow. This will likely lead to a
possible increase of initial attack fires in those places that
missed out on the rain, but widespread fire weather concerns are
not anticipated. A repeat of today can be expected tomorrow though
winds will be a little less gusty - more in the 15 to 20 mph range
with gusts near 25 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  44  68  42 /   0   0   0   0
SSI  73  49  69  48 /  10   0   0   0
JAX  74  45  71  45 /  10   0   0   0
SGJ  76  49  72  48 /  20   0   0   0
GNV  73  45  71  42 /  10   0   0   0
OCF  74  46  71  44 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

GA...Wind Advisory until 8 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

AM...Small Craft Advisory from 6 AM Friday to 5 AM EDT Saturday for
     Waters from Altamaha Sound GA to Fernandina Beach FL from
     20 to 60 NM-Waters from Fernandina Beach to St. Augustine
     FL from 20 to 60 NM-Waters from St. Augustine to Flagler
     Beach FL from 20 to 60 NM.

     Gale Warning until 6 AM EDT Friday for Waters from Altamaha
     Sound GA to Fernandina Beach FL from 20 to 60 NM-Waters
     from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
     Waters from St. Augustine to Flagler Beach FL from 20 to 60
     NM.

     Small Craft Advisory from 8 PM this evening to 10 AM EDT Friday
     for Coastal waters from Altamaha Sound to Fernandina Beach
     FL out 20 NM-Coastal waters from Fernandina Beach to St.
     Augustine FL out 20 NM-Coastal waters from St. Augustine to
     Flagler Beach FL out 20 NM.

     Gale Warning until 8 PM EDT this evening for Coastal waters from
     Altamaha Sound to Fernandina Beach FL out 20 NM-Coastal
     waters from Fernandina Beach to St. Augustine FL out 20 NM-
     Coastal waters from St. Augustine to Flagler Beach FL out
     20 NM.

&&

Struble/Elsenheimer/Corless
Hazardous weather outlook, Apr 6, 1:45 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
245 PM EDT Thu Apr 6 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-071845-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
245 PM EDT Thu Apr 6 2017

...Wind advisory in effect...

...Gale Warning in effect this afternoon inner waters then Small
Craft Advisory in effect through Tonight...

...Gale Warning in effect through Tonight outer waters then Small
Craft Advisory through Friday night...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight...

Wind advisory in effect through 8 PM.

Gale Warning in effect this afternoon inner waters then Small
Craft Advisory in effect through Tonight.

Gale Warning in effect through Tonight outer waters.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Small Craft Advisory outer waters through Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Apr 6, 3:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSONVILLE FL
418 PM EDT THU APR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             PRIDGEN                 31.70N 82.92W
04/05/2017  E0.25 INCH       COFFEE             GA   PUBLIC

0653 PM     TSTM WND DMG     DOUGLAS                 31.51N 82.85W
04/05/2017                   COFFEE             GA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN AROUND THE CITY OF DOUGLAS.
            PORTION OF A ROOF COLLAPSED ON A HOME IN DOUGLAS.

0812 PM     HAIL             4 NNW JESUP             31.66N 81.91W
04/05/2017  U0.25 INCH       WAYNE              GA   911 CALL CENTER

            LARGE HAIL UNKNOWN SIZE NEAR CR 169 AND RAYONIER ROAD

1235 AM     TSTM WND DMG     JASPER                  30.52N 82.96W
04/06/2017                   HAMILTON           FL   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TREE DOWN JUST EAST OF JASPER.
            THE TIME GIVEN WAS BASED ON RADAR.

1235 AM     HAIL             JASPER                  30.52N 82.96W
04/06/2017  E0.50 INCH       HAMILTON           FL   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED MARBLE SIZED HAIL JUST EAST OF
            JASPER. THE TIME GIVEN WAS BASED ON RADAR.

0155 AM     TSTM WND GST     LAKE CITY               30.19N 82.64W
04/06/2017  M52.00 MPH       COLUMBIA           FL   AWOS

0200 AM     TSTM WND DMG     1 NE CALLAHAN           30.58N 81.82W
04/06/2017                   NASSAU             FL   EMERGENCY MNGR

            TREE DOWN ON SR-200 NEAR CALLAHAN. POWER LINES TAKEN DOWN
            BY TREE. POWER OUTAGES REPORTED IN THE AREA.

0215 AM     TSTM WND DMG     ST. MARYS               30.71N 81.54W
04/06/2017                   CAMDEN             GA   911 CALL CENTER

            TREE DOWN IN ST MARYS NEAR READY STREET. TIME ESTIMATED
            FROM RADAR.

0218 AM     TSTM WND GST     FERNANDINA BEACH        30.66N 81.45W
04/06/2017  M44.00 MPH       NASSAU             FL   OTHER FEDERAL

            THE NATIONAL OCEAN SERVICE STATION AT FERNANDINA MEASURED
            A GUST TO 44 MPH FROM THE WEST.

0225 AM     TSTM WND DMG     WAYNESVILLE             31.23N 81.79W
04/06/2017                   BRANTLEY           GA   TRAINED SPOTTER

            SCATTERED POWER OUTAGES ACROSS WAYNESVILLE AREA. WIND
            GUSTS ESTIMATED TO 35-45 MPH.

0315 AM     TSTM WND GST     KEYSTONE HEIGHTS        29.78N 82.03W
04/06/2017  M44.00 MPH       CLAY               FL   AWOS

            AWOS STATION MEASURED A THUNDERSTORM WIND GUST OF 44 MPH

0315 AM     TSTM WND DMG     MIDDLEBURG              30.05N 81.90W
04/06/2017                   CLAY               FL   BROADCAST MEDIA

            BACKYARD GAZEBO HEAVILY DAMAGED.

0320 AM     TSTM WND GST     4 W MAYPORT             30.39N 81.48W
04/06/2017  M42.00 MPH       DUVAL              FL   MESONET

            A MESONET STATION MEASURED A THUNDERSTORM WIND GUST OF 42
            MPH.

0340 AM     TSTM WND GST     2 N MAYPORT             30.42N 81.41W
04/06/2017  M47.00 MPH       AMZ452             FL   MESONET

            MESONET STATION MEASURED A THUNDERSTORM WIND GUST OF 47
            MPH.

0340 AM     TSTM WND GST     2 N MAYPORT             30.42N 81.41W
04/06/2017  M47.00 MPH       AMZ452             FL   MESONET

            MESONET STATION MEASURED A THUNDERSTORM WIND GUST OF 47
            MPH.

0340 AM     TSTM WND GST     2 N MAYPORT             30.42N 81.41W
04/06/2017  M47.00 MPH       AMZ452             FL   MESONET

            A MESONET STATION MEASURED A THUNDERSTORM GUST OF 47 MPH

0348 AM     TSTM WND DMG     WEIRSDALE               28.98N 81.92W
04/06/2017                   MARION             FL   BROADCAST MEDIA

            POWER LINE DOWN ON HIGHWAY 42 NEAR WEIRSDALE.

0348 AM     LIGHTNING        MANDARIN                30.15N 81.64W
04/06/2017                   DUVAL              FL   EMERGENCY MNGR

            HOUSE ENGULFED IN FLAMES AFTER LIGHTNING STRUCK THE HOME.
            RESIDENTS WERE ABLE TO EVACUATE.

0545 AM     TSTM WND DMG     WEIRSDALE               28.98N 81.92W
04/06/2017                   MARION             FL   BROADCAST MEDIA

            MEDIA REPORTED POWER LINE DOWN ON HIGHWAY 42 NEAR
            WEIRSDALE.

0548 AM     TSTM WND DMG     WEIRSDALE               28.98N 81.92W
04/06/2017                   MARION             FL   BROADCAST MEDIA

            MEDIA REPORTS POWER LINE DOWN ON HIGHWAY 42 NEAR
            WEIRSDALE.

0900 AM     TSTM WND DMG     1 SE FLAGLER BEACH      29.46N 81.12W
04/06/2017                   FLAGLER            FL   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED WIRES DOWN AT THE
            INTERSECTION OF SOUTH 22ND STREET AND OCEAN SHORE BLVD.

&&

MZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Baker

When
April 6, 4:00 PM EST to April 30, 11:59 PM EST
Where
Baker forecast zone
Reported by
Park/Forest Service
Coordinates
30.331, -82.285 (the zone’s center; the record gives no point)

The West Mims wildfire grew to 8418 acres burned on April 12th since its start on April 6th. The fire impacted the Okefenokee NWR, John Bethea State Forest and the Osceola National Forest. On April 15th, the fire grew to 18,851 acres with only 3% containment. On April 24th, the fire grew to 46,413 acres with 4% containment. The fire grew rapidly during the last 24 hour period due to critical fire weather conditions. Through the end of May, the fire grew to over 150,000 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692399.